Medicine Side Effectx

United States
December 10, 2007 8:06pm CST
My 9 year old is being looked at for ADHD. Her main concern is focusing, not the hyperactivity. If it comes back that she will need medication, does anyone know of long-term side effects? Will she always need to be on it or is it something you will learn to cope with?
4 responses
@dania_elm (422)
• United States
2 Jan 08
my 9 year old son has adhd and was diagnosed 5 years ago and is currently on his 4th medication the problems with the other meds he was on was that they didnt stay in his system long enough to get through the school day except with concerta he was ultra sensitive and would cry would no reason and then had to go on a mood stablizer so we took hi off it they have a new one called vyvanse its great its controlled release and works for 12 hours he has no side effects due to the way the med works he has to taked it all week and can only go off it when out of school for more than one week--it takes a week to build up in his system he has been on it for 2 months and has brought all his grades up from c's and d's to all a's and b's at some point most kids do outgrow it around high school we could cope with him at home but the schools said he had to be medicated or he couldnt attend he was to much of a distracion in class he learning to be busier when he has extra energy--weight lifting sit ups and push ups he is a very fit little boy
• United States
29 Dec 07
my 9 year old grandson is on medication and it is helping him in school. but you also have to work with them so they can control it and make them focus on their work. my sister oldest son took the medication till he was out of high school and now he makes him self focus he is doing fine about the medication the benifits out way the side effects their is all kinds of medication for this talk with the doctor and get the info you need
@lilybug (21145)
• United States
21 Dec 07
My son is 7 and he has been on Vyvanse for the past 5 weeks. It seems to be helping a lot. He tried Concerta and Focalin XR, but they didn't do much of anything except make him no teat. He was taken off those very quickly. He has lost a total of 8 pounds since starting ADHD medication 4 months ago. I don't know if it the medication really or him just growing up and losing some baby fat. He has always been a little chubby, so the weight lose was kind of nice for him.
@speakeasy (4215)
• United States
11 Dec 07
There are several possible side effects with the different ADHD medications. Both your doctor and pharmacist should make you aware of what to watch for. However, most children experience NONE of them and if the medication does cause side effects; your doctor can switch to a different medication. My son had the same problem - no real hyperactivity; but, problems with focusing and concentration (when the subject was boring). He started taking ritalin and it really did help him in school. We only gave him the medication on school days so he did not take it on weekends and during school breaks. He had no side effects; but, we were warned to keep an eye out for things like loss of sleep, loss of appetite, etc. He took medication all through school. Some children "outgrow" the need for it and others still need it as an adult. It all depends on the individual.